Previous issue ·  Next issue ·  Most recent issue · All issues   
Home Overview Authors Editorial Contact Subscribe

Journal of Operator Theory

Volume 55, Issue 2, Spring 2006  pp. 225-238.

Sectional curvature and commutation of pairs of selfadjoint operators

Authors E. Andruchow (1) and L. Recht (2)
Author institution: (1) Instituto de Ciencias, Universidad Nacional de General Sarmiento, Los Polvorines, 1613, Argentina
(2) Departamento de Matem\'aticas Puras y Aplicadas, Universidad Sim\'on Bol\'\i var, Caracas, 1080A, Venezuela

Summary:  The space $\g^+$ of postive invertible operators of a $C^*$-algebra $\al$, with the appropriate Finsler metric, behaves like a (non positively curved) symmetric space. Among the characteristic properties of such spaces, one has that two selfadjoint elements $x,y\in\al$ (regarded as tangent vectors at $a\in \g^+$) verify that \begin{equation*} \|x-y\|_a\leqslant d(\mathrm{exp}_a(x),\mathrm{exp}_a(y)). \end{equation*} In this paper we investigate the ocurrence of the equality \begin{equation*} \|x-y\|_a=d(\mathrm{exp}_a(x),\mathrm{exp}_a(y)). \end{equation*} If $\al$ has a trace, and the trace is used to measure tangent vectors then, as in the finite dimensional classical setting, this equality is equivalent to the fact that $x$ and $y$ commute. In arbitrary $C^*$-algebras, when the usual $C^*$-norm is used, the equality is equivalent to a weaker condition. We introduce in $\g^+$ an analogous of the sectional curvature for pairs of selfadjoint operators, and study the vanishing of this invariant.

Contents    Full-Text PDF